A seismic shift in the treatment and management of diabetes has produced newer, more efficient oral drugs and insulins that enable fine tuning of blood glucose values, sometimes with the unintended consequence of overtreatment. Particularly with older or cognitively impaired patients, an A1C that is too low can produce more harm than good.1-3
It is incumbent on healthcare providers to assess, address and advocate for hypoglycemia prevention in patients of all ages, but particularly high-risk older and cognitively impaired patients.
Scope of Problem
The United Kingdom Prospective Diabetes Study,4 which set the goal of 7% A1C, was carried out in patients with new onset diabetes and was not meant to become a “one-size-fits-all” 5 target. It is well known from recent landmark studies, such as the ACCORD6 and ADVANCE7 trials, that intensive blood glucose lowering in patients with longstanding diabetes results in more hypoglycemia requiring medical assistance.
In fact, the ACCORD trial was halted early due to a cardiovascular death and the finding that a lower A1C did not demonstrate cardiovascular benefit. Another trial8 showed that for veterans, recent severe hypoglycemia was a predictor of cardiovascular death and that severe hypoglycemia in the prior 3 to 6 months was associated with all-cause mortality.
In addition to being a risk for cardiovascular mortality, hypoglycemia results in more costly healthcare resource utilization. In a study of 99,628 patients in the United States, 40% of insulin-related visits and 51% of oral hypoglycemic agent-related visits to the hospital resulted in admission.9
A recent study10 described the U.S. burden, rates and characteristics of emergency department visits and emergency hospitalizations for insulin-related hypoglycemia. The design used an adverse drug event surveillance project plus a national household survey. About 50% of respondents had blood glucose of 50 (severely low) or less. Insulin-treated patients 80 and older were twice as likely to visit the emergency department and five times more likely to be admitted.
Hypoglycemia has cardiovascular sequela unknown to many clinicians.11 Hypoglycemia leads to the activation of the sympathoadrenal system and the release of counterregulatory hormones such as epinephrine and norepinephrine, resulting in subsequent hemodynamic changes. Their study demonstrated that many patients with severe hypoglycemia actually exhibit extreme hypertension accompanied by a rapid drop in blood pressure after treatment. Hypothermia can also occur in hypoglycemia, leading to lethal outcomes and arrhythmias such as ventricular tachycardia and atrial fibrillation. In the study, many patients with severe hypoglycemia had hypokalemia. Patients with either type of diabetes exhibited an abnormal QT prolongation during severe hypoglycemia; 1.5% of T2DM patients with severe hypoglycemia had new onset cardiovascular events.
SEE ALSO: Depression and Diabetes
Other research12 found that hypoglycemia creates electrophysiologic alterations causing P-R-interval shortening, ST-segment depression, T-wave flattening, reduction of T-wave area, and QTc-interval prolongation. Patients who experience hypoglycemia are at increased risk of silent ischemia as well as QTc prolongation and consequent arrhythmias.
Especially in older adults with diabetes, it is always important to ask about falls associated with diabetes. In a cross-sectional, retrospective study of 583 patients in a long-term care facility, falls increased by A1C level in patients ages 65 to 74, but decreased by A1C levels in patients 85 and older. The authors support individualizing the A1C goal according to age groups.13
Health Literacy & Hypoglycemia
A large (N = 14,357) 12-month cross-sectional observational cohort study found limited health literacy to be independently associated with hypoglycemia.14 Participants self-identified difficulty with learning, reading and completing forms. At least 11% of the participants reported a significant hypoglycemic episode within the 12-month study period. The highest risk of hypoglycemia was noted in the 59% receiving insulin.
It is important to assess not only blood glucose patterns but also each patient’s understanding of timing medication dosing with meals, using correction scales and counting carbohydrates. Self-management can be undermined by weak literacy skills, so adjustments may be needed to mitigate hypoglycemia occurrence when gaps in literacy/numeracy exist.
Given the mounting evidence of serious harm and increased costs due to hypoglycemia, we need to be vigilant in teaching proper management of it. More importantly, we must work to prevent subsequent episodes. In-depth assessments about hypoglycemia are necessary. Questions about nutrition, exercise, nightmares, night sweats, alcohol consumption, improper timing of secretagogues and insulin and falls should be routinely assessed, along with questions about blood glucose below 70 mg/dL.
First and foremost in the prevention of hypoglycemia, it is important that older and cognitively impaired patients do not have an A1C target that is too low. Many clinicians do not fully understand that like all lab instruments, an A1C can have an inherent lab error of 2% to 5%.15 Therefore, an A1C of 7% can in reality be ~ 6.5% if the lab has a 5% error rate. This could be dangerously low in an older, cognitively impaired patient who does not test often.
If hypoglycemia is occurring, proper treatment and education, along with recommendations to carry identification, are warranted. But ultimate benefit is derived from advocating for hypoglycemia prevention for the patient.
If the A1C goal is adjusted upward without proper training in timing of medications that can cause hypoglycemia, patients may still have significant issues with low blood glucose. It is critical that caregivers and patients are educated. A high A1C may lead to a false sense of security in a provider, but it can often mask frequent low hypoglycemia followed by rebound hyperglycemia. If possible, a medication associated with less risk of lowering blood glucose should be exchanged for one that does pose a higher risk for hypoglycemia.
Kodl and Seaquist16 note a common reliance on single escalating doses of basal insulin to control glycemia when the introduction of a more balanced basal and bolus mix of insulin could mitigate hypoglycemia. We must advocate for patient safety in this instance and ensure that medication or A1C goals are renegotiated.
Lastly, the American Board of Internal Medicine has launched a national campaign called “Choosing Wisely.”17 The point of the campaign is to avoid unnecessary hypoglycemia from an overly aggressive A1C target in patients who would not otherwise benefit from sustained low blood glucose values. We need to fight to make our patients safer from hypoglycemia.
1. Lipska KJ, et al. HbA1c and risk of severe hypoglycemia in type 2 diabetes: The Diabetes and Aging Study. Diabetes Care. 2013;36(11):3535-3542.
2. Tjia J, et al. Studies to reduce unnecessary medication use in frail older adults: a systematic review. Drugs Aging. 2013;30(5):285-307.
3. Feil DG, et al. Risk of hypoglycemia in older veterans with dementia and cognitive impairment: implications for practice and policy. J Am Geriatr Soc. 2011;59(12):2263-2272.
4. Stratton IM, et al. Association of glycaemia with macrovascular and microvascular complications of type 2 diabetes (UKPDS 35): prospective observational study. BMJ. 2000;321(7258):405-412.
5. Aron D, Pogach L. One size does not fit all: the need for a continuous measure for glycemic control in diabetes: the need for a new approach to assessing glycemic control. Jt Comm J Qual Improv. 2007;33(10):636-643.
6. Action to Control Cardiovascular Risk in Diabetes Study Group, Gerstein HC, et al. Effects of intensive glucose lowering in type 2 diabetes. N Engl J Med. 2008;358(24):2545-2559.
7. Patel A, et al. Intensive blood glucose control and vascular outcomes in patients with type 2 diabetes. N Engl J Med. 2008;358(24):2560-2572.
8. Duckworth W, et al. Glucose Control and Vascular Complications in Veterans with Type 2 Diabetes. N Engl J Med. 2009;360(2):129-139.
9. Budnitz DS, et al. Emergency hospitalizations for adverse drug events in older Americans. N Engl J Med. 2011;365(21):2002-2012.
10. Geller AI, et al. National estimates of insulin-related hypoglycemia and errors leading to emergency department visits and hospitalizations. JAMA Intern Med. 2014;174(5):678-686.
11. Tsujimoto T, et al. Vital signs, QT prolongation, and newly diagnosed cardiovascular disease during severe hypoglycemia in type 1 and type 2 diabetic patients. Diabetes Care. 2014; 37(1):217-225.
12. Sanon VP, et al. Hypoglycemia from a cardiologist’s perspective. Clin Cardiol. 2014;37(8):499-504.
13. Davis KL, et al. Association between different hemoglobin a1c levels and clinical outcomes among elderly nursing home residents with type 2 diabetes mellitus. J Am Med Dir Assoc. 2014;15(10):757-762.
14. Sarkar U, et al. Hypoglycemia is more common among type 2 diabetes patients with limited health literacy: the Diabetes Study of Northern California (DISTANCE). J Gen Int Med. 2010;25(9):962-968.
15. Kahn R, Fonseca V. Translating the A1c Assay. Diabetes Care. 2008;31(18):1704-1707.
16. Kodl CT. Seaquist ER. Practical strategies to normalize hyperglycemia without undue hypoglycemia in Type 2 diabetes mellitus. Curr Diab Rep. 2008;8(5):375-382.
17. Choosing Wisely. http://www.choosingwisely.org/
Sharon A. Watts is an NP and diabetes educator at Louis Stokes Veterans Hospital and an advisor to the Veterans Affairs Office of Nursing Services.